Log in
Thyroid UK
99,700 members113,261 posts

Reply to a post from Tats which I wanted to share re., cardiac symptoms.

I am not a doctor but I understand where you are coming from as I had the exact same angina symptoms 18 months ago and I am sure they were caused by inadequate thyroid medication 100mcgs. I went for various tests cardiac and high blood pressure over thirteen years since RAI treatment for thyrotoxicosis and was continually told that i had nothing to worry about as nothing serious showed up in the tests. This culminated in me having an overnight stay 18 months ago in the local hospital with suspected heart attack. Just before that one of the GPs in the surgery had called me in to increase my thyroxine as she thought that I was a bit low and arranged for me to see an NHS endochrinologist which required me to travel 234 miles to get t3 which I thought might help my ongoing chronic fatigue symptoms (that is putting it mildly) I am now on combined T4 and T3 medication which my endo told me equals the equivalent of 175 mcgs of t4.( I had up to that been on 100/125mcgs of t4 for years) I was also referred to the cardiologist in the main hospital in my own area and given an angiogram which showed clear arteries. He reassured me that I would not die with a heart attack and thought that i might have microvascular angina. I am now feeling more like my old self due to the increase in thyroxine but accept that I may never get my full health back. I am angry at myself for not being more demanding. My advice to you is to go back to your doctor and demand a copy of your blood results that is your right (freedom of information act) in fact you can arrange with your practice manager to see all of your notes . You can post your blood results on this site for comments and advice. I hope that your cardiologist has given you something like GTN to be used if you need it when you have symptoms. Forget the running until your medication is sorted and you feel better. Your blood results are only right when your symptoms are right. My TSH at my last test was 0.02 and my endo and myself were quite happy with that.... Good luck and hoping you get thing sorted soon..xx

11 Replies
oldestnewest

Hi Jan,

Could I please ask what your symptoms where/are regarding your heart problems. I ask because for a year I have been suffering with heart palps/skipping beats and have tried every which way I can to solve this problem. Had 24hr heart monitor which showed up something (cant remember the name) but doc said my heart was healthy and with my latest TSH result of 0.03 or lower my doc has reduced my T4 (did major battles to keep my T3) but they are still there. Am now doing as much research as I can, which includes asking others on this site, to see where that gets me.

Thanks for the blog, it is an interesting read and just shows how inconsistant the NHS can be as my doc really didn't like my TSH being so low where as your endo was happy for your TSH to be at about the same level.

Moggie x

Reply

Eptopic heart beat?

With me am 99% sure its triggered by the Vegas nerve which runs thru the digestive sytem from mouth to...erm not sure where it ends!

Too much gas in stomach (Candida overload / eating the wrong foods) may be the cause! VERY unpleasant.

Candida diet a good idea if not already tried it..

Si

Reply

Never heard of this but could a ovarian cyst, which is 10cm x 10cms, be the cause and not to much gas in my stomach?

Have drastically change my diet in the last few weeks and am trying very hard to not eat wheat and to cut down on sugar intake.

Thanks very much for your answer - think I will do some research on where the Vegas nerve ends.

Moggie x

Reply

Hi Moggie, My symptom was a crushing pain which started at the top of my arms and travelled down them. It literally stopped me in my tracks and was frightening because I knew that it was something serious although it wasn't crushing chest pain which I thought were the symptoms of a heart attack. I also had felt dreadful all morning and had gone for a lie down before it had come on. I had had these symptoms a few times before but not as severe and I didn't want to be seen as a drama queen so I was taking it easy. I was told in A&E that I had a galloping pulse and women often have different pain than men and are more likely to present with these kind of symptoms. The doctors in A&E treated me for a heart attack although my ECG was clear and the Cardiologist reiterated that and said that these were classic angina symptoms for a woman and that he believed that I had angina although my coronary arteries were clear. I have felt much better since starting my t4 t3 regime which has increased my dose to the equivalent of 175mcgs of t4 and made a big difference to my symptoms. Mentally I feel great . I was not on t3 when all of this happened. It appears to get bad press with doctors re cardiac . I was on 125mcgs t4 which I do not think I was converting to t3. I have also started taking multivitamins with selenium. When I saw my endo last time he remarked on my tsh results 0.02 and asked me how I was. I told him that I was feeling much better but my GP was a bit concerned with my blood results but I felt happier than I had in years . He said that he was happy to hear that and that I would know by my symptoms when I was needing to reduce my medication and to see my GP. I am going to see the endo again in the beginning of next month. I hope that this helped and you get some kind of explanation for your symptoms as there is nothing worse than being left not understanding what is going on. Stress is the last thing that you need. Janet x

Reply

Hi Jan,

Thanks for your reply and sorry that its took so long to get back to you.

Your experience sounds really frightening and I definately know what you mean about doc's not liking T3 - my GP gave it to me very reluctantly with the warning of "it can give you a heart attack" which I dont really believe as being undermedicated can put more strain on your heart and cause you more problems that T3 can.

Glad you a feeling much better and are gettingon with your T3/T4 combo, long may it continue.

Wishing you well.

Moggie x

Reply

Hi Moggie thanks for your kind reply. best wishes Janet x

Reply

...let me know what u find! Bread is the real problem with me and sugar.....and drinking! Have cut down and will do as best I can.

x

Reply

Don't be angry with yourself! Its counterproductive. I was diagnosed with angina years before my diangnosis of thyroid disorder, for 7 years while on levothyroxine I had the most horrendous attacks then I found an endo who prescribed NDT, haven' t had an angina attack since!

Reply

Thanks Glynisrose , I have been feeling better since my dose was increased and t3 added to it but I am not out of the woods yet. I was hoping that a year down the line that I would be symptom free but this winter I have been struggling physically with cold and fatigue although mentally I feel great. Janet x

Reply

Gastric problems can make an irregular heartbeat worse it's absolutely true. It irritates the vagus nerve and the gas and bloating and acid cause swelling and discomfort and pressure which increases the irritability of the heart. My Cardiologist used to explain it as "just tickling the heart a bit"!

If your irregular heartbeat causes distress you can ask for medications such as Beta Blockers or Verapamil if you are Asthmatic and allergic to Beta Blockers, to calm it which you may choose to stay on or come off at some future date

Reply

Just say,thats interesting about the vagus nerve as i have skipped heart beat now n then(it actually feels like heart stops for second and usual my pulse is v slow too). and did connect it to digestion as it always happens in eve when eaten and this isonly since been pregnant,guess cos theres less space in tummy!(do feel discomfort in tummt at same time.It is quite horrible;but is ectopic heartbeat dangerous(my sis thinks i should go to A&E next time it happens).i hav had quick ecg test which was normal.(i only got bad palps once nr the begin of preg but wasnt in eve.)

Reply

You may also like...